Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 91, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 13, 2020, 4:05 PM MDT for Goshen County, Laramie County, Platte County, Wyoming. It was in force for 40 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2020, 4:05 PM MDT (22:05 UTC)
- Expired
- Jul 13, 2020, 4:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Goshen County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 25 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:10 PM MDT | TSTM WND GST 64 | 7 Sw Federal, WY | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 7 SW FEDERAL. WY210 - WILDCAT TRAIL. |
| Jul 13, 4:10 PM MDT | TSTM WND GST 64 | 7 Sw Federal, WY | WY210 - WILDCAT TRAIL. |
| Jul 13, 4:10 PM MDT | TSTM WND GST 68 | 11 Wsw Warren Af Base, WY | ID: UP226 NAME: EMKAYW. |
| Jul 13, 4:12 PM MDT | TSTM WND GST 66 | 12 Wsw Warren Af Base, WY | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 12 WSW WARREN AF BASE. I80/US30 - OTTO. |
| Jul 13, 4:12 PM MDT | TSTM WND GST 66 | 12 Wsw Warren Af Base, WY | I80/US30 - OTTO. |
| Jul 13, 4:16 PM MDT | TSTM WND GST 60 | 7 Wsw Warren Af Base, WY | I80/US30. |
| Jul 13, 4:24 PM MDT | TSTM WND GST 68 | 7 Wsw Warren Af Base, WY | I80/US30. |
| Jul 13, 4:28 PM MDT | TSTM WND GST 61 | 1 Nw Cheyenne, WY | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1 NW CHEYENNE. CHEYENNE AIRPORT WIND GUST 61MPH. |
| Jul 13, 4:28 PM MDT | TSTM WND GST 61 | 1 Nw Cheyenne, WY | CHEYENNE AIRPORT WIND GUST 61MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 3370 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
810
WUUS55 KCYS 132205
SVRCYS
WYC015-021-031-132245-
/O.NEW.KCYS.SV.W.0091.200713T2205Z-200713T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
405 PM MDT Mon Jul 13 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Goshen County in southeastern Wyoming...
Laramie County in southeastern Wyoming...
Southeastern Platte County in southeastern Wyoming...
* Until 445 PM MDT.
* At 403 PM MDT, severe thunderstorms were located along a line
extending from near Iron Mountain to 6 miles north of Livermore,
moving east at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Federal, Crystal Lake
Reservoir, Crystal Lake Campground, Ranchettes, Warren AFB,
Frontier Park, North Cheyenne, Whitaker, Horse Creek, Warren Af
Base, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 45.
Interstate 80 in Wyoming between mile markers 340 and 384.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4159 10520 4169 10438 4100 10439 4100 10524
TIME...MOT...LOC 2203Z 267DEG 46KT 4153 10513 4089 10518
HAIL...0.75IN
WIND...70MPH
$$
Trudel2 follow-up statements
241
WWUS55 KCYS 132215
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
415 PM MDT Mon Jul 13 2020
WYC015-021-031-132245-
/O.CON.KCYS.SV.W.0091.000000T0000Z-200713T2245Z/
Goshen WY-Laramie WY-Platte WY-
415 PM MDT Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN GOSHEN...LARAMIE AND SOUTHEASTERN PLATTE COUNTIES...
At 415 PM MDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Whitaker to 6 miles southwest of
Natural Fort, moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Federal, Crystal Lake Reservoir,
Crystal Lake Campground, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Whitaker, Horse Creek, Warren Af Base, Fox Farm-College and
South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 45.
Interstate 80 in Wyoming between mile markers 340 and 384.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4159 10520 4169 10438 4100 10439 4100 10524
TIME...MOT...LOC 2215Z 267DEG 46KT 4154 10496 4090 10501
HAIL...1.00IN
WIND...70MPH
$$
Trudel050
WWUS55 KCYS 132232
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
432 PM MDT Mon Jul 13 2020
WYC015-031-132241-
/O.CAN.KCYS.SV.W.0091.000000T0000Z-200713T2245Z/
Goshen WY-Platte WY-
432 PM MDT Mon Jul 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4151 10520 4154 10438 4100 10439 4100 10513
TIME...MOT...LOC 2231Z 267DEG 46KT 4154 10475 4090 10480
$$
WYC021-132245-
/O.CON.KCYS.SV.W.0091.000000T0000Z-200713T2245Z/
Laramie WY-
432 PM MDT Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL LARAMIE COUNTY...
At 431 PM MDT, severe thunderstorms were located along a line
extending from 11 miles northeast of Whitaker to Rockport, moving
east at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated and reported by automated observations.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Federal, Ranchettes, Warren AFB,
Frontier Park, North Cheyenne, Whitaker, Horse Creek, Warren Af Base,
Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 37.
Interstate 80 in Wyoming between mile markers 345 and 384.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4151 10520 4154 10438 4100 10439 4100 10513
TIME...MOT...LOC 2231Z 267DEG 46KT 4154 10475 4090 10480
HAIL...0.88IN
WIND...70MPH
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:57 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 13, 1:57 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 157 PM MDT Mon Jul 13 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 154 PM MDT Mon Jul 13 2020 Tonight...Agree with the Storm Prediction Center depiction of marginal risk this evening over much of our counties, with a slight risk mainly east of a Kimball to Chadron line. Combination of decent instability and wind shear points to a few strong to severe thunderstorms through this evening mainly over our Nebraska counties. As a cold front drifts southward overnight, the chance for showers will continue after midnight north of a Douglas to Scottsbluff line. Tuesday...Quite a variance in the models with respect to maximum temperatures with the NAM MOS much cooler than the GFS MOS. Will definitely see cooler temperatures with surface high pressure over Nebraska producing cool upslope and considerable low clouds east of I-25, though hard to believe it will be as cool as the NAM MOS shows, thus will split the difference between the two models. Isolated to scattered afternoon showers and thunderstorms mainly over the I-25 corridor. Tuesday night...A passing shortwave trough aloft in northwest flow and considerable moisture will help produce scattered showers and thunderstorms mainly east of I-25. Wednesday/Wednesday night...Warming trend begins with more sunshine and an airmass modification. Looks like enough low and mid level moisture for isolated afternoon thunderstorms over far southeast Wyoming. .LONG TERM...(Thursday through Monday) Issued at 154 PM MDT Mon Jul 13 2020 Thursday...Drier air works in at low and mid levels, and with warm temperatures aloft, chances for showers and thunderstorms appear minimal. Friday/Saturday...Hot and mainly dry conditions prevail under westerly flow aloft, and with limited low and mid level moisture and warm temperatures aloft acting to cap the atmosphere. Sunday/Monday...Heights aloft decrease along with increasing low and mid level moisture, suggesting an increase in daily afternoon and evening shower and thunderstorm coverage. Temperatures will cool a bit with the extra cloud cover and increased coverage of showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1145 AM MDT Mon Jul 13 2020 Aviation conditions will continue in VFR for all Wyoming and Nebraska sites. Thunderstorms, which will be more focused on the Nebraska panhandle, will arrive as early as 19Z and end around 07Z. Additionally, wind gust will increase this afternoon for all site in Wyoming and Nebraska panhandle. Wyoming sites may receive up to 40mph wind gust; Nebraska sites also may see up to 30 mph especially with severe storm focused on the panhandle. Nebraska sites will stay in VFR conditions until 11Z; overcast skies will bring visibility and ceilings down to MVFR conditions till 18Z. Follow the next AFD for updates. && .FIRE WEATHER... Issued at 154 PM MDT Mon Jul 13 2020 Low afternoon humidities will prevail across Carbon and Albany Counties Tuesday and Wednesday, spreading eastward across much of the district Thursday through Saturday. Some humidity recovery Sunday and Monday, except over Carbon County. The windiest days will be Tuesday and Friday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...RUBIN AVIATION...AW FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 13, 4:24 AM MDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 424 AM MDT Mon Jul 13 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119- 141030- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 424 AM MDT Mon Jul 13 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous showers and thunderstorms are expected over the area this afternoon and tonight. Some thunderstorms may become strong to severe mainly over the Panhandle with hail and gusty winds the main threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation is not expected. WYZ104-109>114-141030- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 424 AM MDT Mon Jul 13 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered showers and thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 13, 3:27 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Cheyenne WY 327 PM MDT Mon Jul 13 2020 WYZ106>108-117>119-132215- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY-Central Laramie County WY- South Laramie Range Foothills WY-East Laramie County WY- 327 PM MDT Mon Jul 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN... NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 415 PM MDT... At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Iron Mountain, or 28 miles northwest of Cheyenne, moving east at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Whitaker. This includes Interstate 25 in Wyoming between mile markers 25 and 52. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4137 10518 4162 10517 4185 10447 4128 10447 TIME...MOT...LOC 2127Z 255DEG 38KT 4152 10503 Trudel
Local storm report, Jul 13, 3:38 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 9 ENE WOODS LANDING 41.17N 105.86W
07/13/2020 M78 MPH ALBANY WY MESONET
MESONET STATION FW4449 LARAMIE.
&&
AWLocal storm report, Jul 13, 3:46 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
346 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND GST PUMPKIN VINE 41.05N 105.47W
07/13/2020 M62 MPH ALBANY WY MESONET
MESONET STATION KPUM PUMPKIN VINE (WYDOT).
&&
AWLocal storm report, Jul 13, 3:56 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST 2 WNW BUFORD 41.13N 105.34W
07/13/2020 M63 MPH ALBANY WY MESONET
MESONET STATION WY36 2.4 NW BUFORD (WYDOT).
&&
AWLocal storm report, Jul 13, 3:58 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST 4 W LARAMIE 41.32N 105.67W
07/13/2020 M60 MPH ALBANY WY ASOS
ASOS STATION KLAR LARAMIE AIRPORT - LAR.
&&
AWLocal storm report, Jul 13, 4:05 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
405 PM MDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST 3 NE PUMPKIN VINE 41.08N 105.42W
07/13/2020 M61 MPH ALBANY WY PUBLIC
DALEWS.
&&
AWThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:16 PM MDT | Special Weather Statement | CYS | Laramie | 29 min |
| Jul 12, 6:46 PM MDT | Special Weather Statement | CYS | Laramie | 29 min |
| Jul 13, 12:00 PM MDT | Special Weather Statement | CYS | Albany | 30 min |
| Jul 13, 12:29 PM MDT | Special Weather Statement | CYS | Albany | 16 min |
| Jul 13, 12:41 PM MDT | Special Weather Statement | CYS | Laramie | 19 min |
| Jul 13, 12:52 PM MDT | Special Weather Statement | CYS | Laramie | 23 min |
| Jul 13, 1:13 PM MDT | Special Weather Statement | CYS | Albany | 17 min |
| Jul 13, 1:15 PM MDT | Special Weather Statement | CYS | Laramie | 30 min |
| Jul 13, 1:16 PM MDT | Special Weather Statement | CYS | Laramie | 14 min |
| Jul 13, 1:29 PM MDT | Special Weather Statement | CYS | Albany | 16 min |
| Jul 13, 1:39 PM MDT | Special Weather Statement | CYS | Laramie | 21 min |
| Jul 13, 2:26 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 19 min |
| Jul 13, 2:45 PM MDT | Special Weather Statement | CYS | Laramie | 30 min |
| Jul 13, 3:04 PM MDT | Special Weather Statement | CYS | 26 min | |
| Jul 13, 3:16 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 29 min |
| Jul 13, 3:27 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Jul 13, 3:41 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 49 min |
| Jul 13, 4:44 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 31 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.